Timothy C. Hain, MD • Page last modified: March 8, 2021
The purpose of this page is to list chemotherapy drugs well known to be toxic to the ear. It is not all-inclusive and it should not be relied upon for medical care.
|Drug||Vestibulotoxicity||Hearing Toxicity||Toxic Level|
|Carboplatin||1-15%||High doses possible with stem cell rescue have very high prevalence of hearing reduction.|
|Cisplatin||Minor||about 50%||total dose > 200 mg/sq meter.|
|Vincristine||yes||yes, rare||High dose (2-2.5 mg/m**2)|
While reportedly ototoxic, these medications are rarely encountered as a source of vestibular dysfunction. In other words, while they can cause tinnitus or hearing loss, generally there is little long term dizziness.
Cisplatin is the most widely used anticancer drug currently. Carboplatin is a close relative (see following). The main toxicity is nephrotoxicity(Driessen et al, 2016), but unfortunately, it is also cochleotoxic, and may injure supporting cells (Ramirez-Camacho et al, 2004). Most studies report hearing toxicity in nearly half (35-50%), Meyer and Young, 2009. This subject was reviewed by Rybak and others in 2019.
There is very little objective evidence that cisplatin causes vestibulotoxicity. Prayuenyong et al (2020) surveyed audiologists and related clinicians and reported that "most professionals were aware of potential vestibulotoxicity associated with cisplatin chemotherapy". Lacking any evidence so far of cisplatin vestibulotoxicity, one wonders how this clinician awareness was attained (or why this paper was accepted for publication in the Eur J. ORL). Of course, it is not unusual for large groups of people to adopt beliefs unsupported by evidence.
The toxicity begins in the outer hair cells (Reavis et al, 2011) and for this reason DPOAE's have been suggested to be a reasonable method of detecting toxicity. Hearing testing shows reductions at high frequencies, often accompanied by tinnitus. In addition to the outer hair cells, the spiral ganglion cells, stria vascularis and spiral ligament are also damaged (Rybak et al, 2019). Disturbingly, Cisplatin is retained within the cochlea for months to years in mouse and human cochleas (Rybak et al, 2019).
Risk factors for toxicity include higher cumulative dose(>400), cranial radiation, presence of a brain tumor, genetic predisposition, and younger age. The toxicity of cisplatin is synergistic with gentamicin, which also is nephrotoxic. High doses of cisplatin have been reported to cause total deafness.
In animals, cisplatin ototoxicity is related to lipid peroxidation and the use of antioxidant agents such as vitamin E are protective (Rybak et al, 2000; Kalkanis et al, 2004). Drugs that have thiol groups have a high affinity for cisplatin, and provides a risk for interference with the therapeutic effect if administered at the same time. There are some reports (i.e. Brock et al, 2018; Freyer et al, 2017) that sodium Thiosulfate, infused 6 hours following cisplatin infusion, reduces hearing toxicity. Rybak et al lists several other thiol containing drugs including N-acetyl cysteine, D-methionine, and lipoic acid. According to Rybak, Thiosulfate is the most promising clinical agent. NAC is also discussed here. It has been used in transtympanic injections. Results have been mixed. Similarly, clinical studies of Amifostine have had mixed results, some studies positive and others note. Dexamethasone does not provide much protection. Vitamin-E showed some hearing protection as well.
Overall, Rybak et al concluded (2019) that sodium-thiosulfate was the most promising protective agent, and also suggested that transtympanic administration would be preferable for these drugs to avoid the possibilty of interfering with the anti-tumor effect.
The main dose limiting toxicity of carboplatin is myelosuppression. It is less nephrotoxic than cisplatin, and hearing toxicity is much less common. As the myelosuppression can be managed with audologous stem cell rescue, higher doses of carboplatin are now used, with accompanying higher incidence of hearing loss (Meyer and Young, 2009). In high dose carboplatinum therapy, nearly 100% of patients experience worsening of hearing. It would seem likely that the same drugs that protect from Cis-platin might also protect hearing from carboplatin.
There are a few cases reported of hearing loss after high-dose (2-2.5mg/mm**2) vincristine.
There are many chemotherapy agents which have no credible evidence for ototoxicity, and also many in whom there are single case reports of dubious significance. In general, drugs that are "broad" in their effects on the body would be expected to also have some ototoxicity. Drugs that are very narrow, perhaps aimed at cell markers, would not be reasonably expected to be ototoxic. Some chemotherapy drugs are used in treatment of inner ear disease -- i.e. cytoxin, methotrexate, and Enbrel. These would obviously not be expected to be ototoxic.
Radiation can also damage the middle and inner ear, and cause hearing damage that adds to chemotherapy. See this page for more detail.